Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 51, NWS Hastings, NE

May 23, 2021Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 23, 2021, 11:08 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2021, 11:08 PM CDT (04:08 UTC)
Expired
May 23, 2021, 11:45 PM CDT
In force
37 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 127 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 8:12 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS53 KGID 240408
SVRGID
NEC047-073-240445-
/O.NEW.KGID.SV.W.0051.210524T0408Z-210524T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1108 PM CDT Sun May 23 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Gosper County in south central Nebraska...
  Dawson County in south central Nebraska...

* Until 1145 PM CDT.

* At 1108 PM CDT, severe thunderstorms were located along a line
  extending from near Gothenburg to 6 miles northwest of Eustis to 6
  miles north of Medicine Creek Reservoir State Recreation Area to 6
  miles northwest of Indianola, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Gothenburg around 1115 PM CDT.

Other locations in the path of these severe thunderstorms include
Johnson Lake, Elwood, Lexington, Eddyville and Smithfield.

This includes Interstate 80 between mile markers 209 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10021 4105 9943 4079 9944 4067 9948
      4068 9964 4036 9964 4035 10010 4044 10009
      4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0408Z 261DEG 32KT 4099 10013 4071 10015 4049 10022
4032 10047

HAIL...<.75IN
WIND...60MPH
 
$$

Rossi
2 follow-up statements
725 
WWUS53 KGID 240436
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1136 PM CDT Sun May 23 2021

NEC047-073-240445-
/O.CON.KGID.SV.W.0051.000000T0000Z-210524T0445Z/
Gosper NE-Dawson NE-
1136 PM CDT Sun May 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR GOSPER AND DAWSON COUNTIES...

At 1135 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Oconto to near Johnson Lake to
near Elwood to near Medicine Creek Reservoir State Recreation Area,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Johnson Lake, Lexington, Elwood, Smithfield, Eddyville, Bertrand, 
  Overton and Sumner.

This includes Interstate 80 between mile markers 209 and 252.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10021 4105 9943 4079 9944 4067 9948
      4068 9964 4036 9964 4035 10010 4044 10009
      4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0435Z 261DEG 32KT 4103 9983 4075 9985 4053 9992 4036
10017

HAIL...<.75IN
WIND...60MPH
 
$$

Rossi
145 
WWUS53 KGID 240444
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1144 PM CDT Sun May 23 2021

NEC047-073-240454-
/O.EXP.KGID.SV.W.0051.000000T0000Z-210524T0445Z/
Gosper NE-Dawson NE-
1144 PM CDT Sun May 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR GOSPER AND DAWSON COUNTIES
WILL EXPIRE AT 1145 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds to near 50 MPH are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4105 10021 4105 9943 4079 9944 4067 9948
      4068 9964 4036 9964 4035 10010 4044 10009
      4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0444Z 261DEG 32KT 4104 9973 4076 9975 4054 9982 4037
10007

$$

Rossi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:44 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 23, 8:44 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
844 PM CDT Sun May 23 2021

.UPDATE...
Issued at 831 PM CDT Sun May 23 2021

The SPC issued a severe thunderstorm watch for our western most
counties (Dawson, Gosper, Furnas). The line of thunderstorms
entering southwestern Nebraska around 8 PM is expected to push
into these counties between 10 and 11 PM CDT this evening. The
environment will be less favorable as the line pushes further east
with time this evening. Instability and wind shear values are
lower across our forecast area and thus these thunderstorms are
moving into a less favorable environment. In addition, we expect
increasing CIN values and increasing atmospheric stability as we
begin to cool after sunset. Thus these thunderstorms should really
begin to fall apart as they enter our forecast area and will
probably not even reach our far eastern zones. The best chance at
seeing a little severe weather (wind/hail) will be across our 3
western most counties between 10 pm and midnight.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 341 PM CDT Sun May 23 2021

Clouds scattered out faster than expected this morning and
temperatures have popped up rather quickly, so raised highs a tad
for this afternoon. Current look at radar shows a few pop up
showers in the far southeastern portions of the CWA. Otherwise,
conditions are expected to remain mostly dry through the remainder
of the afternoon. Off to the west a line of thunderstorms is
currently developing along a north-south frontal boundary that is just
east of the Rockies. This line will progress eastward with the
frontal boundary and is expected to begin to impact the western
portions of our CWA after dark tonight. Although some of this
convection could very well be severe, the linear nature of the
system and the abundant moisture means the greater threat is
likely efficient rainers leading to hydro concerns. However, hi-
res models depict the line breaking up across our CWA as the night
goes on. So while these storms could be efficient rainers, there
is the potential that they won't hold together long enough to
cause widespread hydro issues. Overall threat for both severe
weather and hydro concerns decreases throughout the night as
storms dissipate and the sfc front becomes more diffuse.

Better severe chances return tomorrow as a shortwave aloft is kicked
out ahead of the main upper level low as it lifts northward. The
sfc frontal boundary is expected to stall across the area tonight
and remain fairly intact through the day tomorrow. Diurnal heating
will help to drive initial convective development along the
boundary. Deep layer shear looks to be mostly line parallel at
around 30kts in the vicinity of the front. When this is coupled
with the abundant moisture, upscale growth and linear development
is expected. At the same time, convection is expected to develop
along a dry line running approximately from SW Nebraska through
eastern New Mexico. As these cells develop and propagate, they
are also expected to have upscale growth and become more linear in
nature. This means that there could likely be a couple of lines
of storms that move through the area tomorrow. The main threats
would likely be large hail and damaging winds.

Beyond Monday flow aloft transitions to being more zonal but with a
few disturbances expected to slide through. Periodic chances for
precipitation are peppered throughout the remainder of the forecast,
though models appear to have backed off a tad and are now indicating
a couple of dry periods. PWat anomalies continue to be on the high
side for this coming week meaning the storms that do develop are
likely to be rather efficient rain producers. With the amount of
moisture we have seen lately, it would not take a whole lot for some
places to experience flash flooding. This will be a rather important
aspect of the forecast to keep an eye on throughout the week. As far
a temperatures go, we will remain in a fairly typical summer type
pattern, with highs expected to be in the upper 70s to mid 80s
across the area through at least Wednesday. Heading into Thursday,
an approaching upper level trof is expected to kick out a lee low
ahead of it at the sfc and is expected to bring a cold front through
the area. This will help to bring highs back down into the 70s for
Thursday and Friday, before temperatures begin to climb again on
Saturday.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 627 PM CDT Sun May 23 2021

We will be watching a line of thunderstorms that at 630 PM CDT
were located across eastern Colorado. The individual storms will
continue to push northeast while the overall line gradually
slides east with time. This line of storms should weaken by late
this evening as it finally pushes into central Nebraska, but
there could still be a few lingering thunderstorms around the area
during the late night hours as they gradually die out.
Thunderstorms should then redevelop Monday afternoon and a few of
these storms could be severe.

As was the case the last few nights, we expect cloud ceilings to
lower overnight with at least MVFR ceilings and possibly even IFR
ceilings at times early Monday morning. The cloud deck will begin
to lift and scatter out some by later Monday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Wesely
DISCUSSION...Shawkey
AVIATION...Wesely
Hazardous weather outlook, May 23, 9:50 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
950 PM CDT Sun May 23 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250300-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
950 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A line of potentially severe thunderstorms will track into our
western counties of Dawson, Gosper, and Furnas counties after 11
PM. These thunderstorms will begin to gradually weaken after
midnight as they move towards the Highway 281 corridor. The
primary weather threats through around midnight will be wind
gusts to around 60 mph and penny sized hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Various chances for isolated to scattered thunderstorms are
littered across parts of the outlook area through at least next
Saturday...with at least a few severe storms possible both Monday
and Tuesday during the afternoon and evening hours. If severe
storms are realized, hail to the size of quarters and 60 MPH
thunderstorm wind gusts will both be possible.

Beyond Tuesday, it's still a bit early to try pinning down the
finer details of daily severe thunderstorm chances and heavy
rainfall risks, but there are indications that it could be a
fairly active week across parts of the area.

.SPOTTER INFORMATION STATEMENT...

Reports of damaging wind gusts or hail of any size are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, May 23, 10:34 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
1034 PM CDT Sun May 23 2021

NEZ060-072-240430-
Dawson NE-Gosper NE-
1034 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND DAWSON COUNTIES UNTIL
1130 PM CDT...

At 1034 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Platte Airport to 7 miles southeast
of Lake Maloney State Recreation Area to near Curtis to 14 miles
southwest of Stockville to near Culbertson. Movement was northeast at
50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
  Gothenburg, Cozad and Willow Island.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4104 10022 4105 9961 4090 9959 4068 9961
      4068 9964 4035 9964 4035 10009 4044 10009
      4044 9998 4070 9998 4070 10022
TIME...MOT...LOC 0334Z 233DEG 43KT 4114 10062 4093 10069 4068 10054
4044 10062 4029 10082

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:34 PM CDTSpecial Weather StatementGIDDawson, Gosper56 min
May 23, 11:44 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Furnas, Gosper, Harlan, Phelps and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.